• Anyone have any teeth problems?

    Asked by debsweb18 on Friday, January 18, 2013

    Anyone have any teeth problems?

    A few months after taking Arimidex, a tooth started to feel funny when I bit down a certain way on and off. Almost felt loose. Not very painful, just weird. The dentist couldn't find anything during 2 6-month visits. I had so much joint pain from Arimidex, I was changed to Femara after 10 months. After another month, I was changed to Aromasin. After3 month I don't have the joint pains I had on the other 2 drugs and just noticed my tooth isn't bothering me anymore. Wonder if it was related to the AIs? Also, after switching to Femara for the 6 weeks, my bottom teeth started staining really bad and feel rough. Any connection that anyone knows?

    7 Answers from the Community

    7 answers
    • nancyjac's Avatar
      nancyjac

      Teeth are bones, so yes, any aromatase inhibitor can weaken teeth. Bone/teeth that is weak is more porous, so it would absorb more stain. On the other hand, people our age lose bone mass anyway, whether we are on aromatase inhibitors or not or whether we have had cancer or not. So it could be unrelated.

      over 4 years ago
    • carm's Avatar
      carm

      Debsweb18, Hello....I am sure this must be troublesome for you. I am an oncology nurse and let me clarify a few points. First let me say that while both teeth and bones are white, sturdy, and contain calcium and other minerals, that is where the similarities end. There are 206 bones in the human skeletal system at birth and 300 while in utero(some fuse together prior to birth), 14 0f those in the face, and in that list, teeth are not among them; so I disagree in the premise that teeth are bones. Bones can regenerate when broken, they repair themselves, seal fractures and heal. They produce red and white blood cells in their marrow and have a blood supply. Teeth are made of mostly dentine, which is a calcified tissue and although it may look like marrow when a tooth is cracked open; it is actually dental pulp. Teeth are encased in enamel, bones are not. The sensations of a tooth, the nerves, blood supply, all come from within the gums and not the teeth. The drugs you speak of do cause bone density and a lack of calcium and phosphorus which affect both teeth and bones, however with AI's you can get what is called, Osteonecrosis of the jaw where the bone density in the jaw diminishes and this will cause loose teeth. This can also occur when you are hypercalcemic, or are getting too much calcium like with the drug Zometa. When you are starting an AI. your doc or nurse should be advising you to get a dental check-up to establish a base line of the condition of your teeth and gums, and you should be aware of these side effects which include at times, swollen gums, numbness of the gums, and jaw pain. You should consult your oncologist and inform your dentist of the drug you are on so that he/she can monitor your condition as well. I hope this information helps you, Carm

      over 4 years ago
    • carter4's Avatar
      carter4

      Yes - my gums are sore for the last two days - I am on tamofen and afinitor

      over 4 years ago
    • carter4's Avatar
      carter4

      yes - my gums and teeth are sore - they put me on afinitor with my tamoxifen

      over 4 years ago
    • carter4's Avatar
      carter4

      also get zometa for bones - did you look up side effects for the drugs you are on ??

      over 4 years ago
    • Nancebeth's Avatar
      Nancebeth

      The whole time I was on chemo my teeth felt "weird." It was really hard to describe to my onc but they felt kind of sore and loose. They weren't but they felt that way. After chemo, that weird feeling went away.

      over 4 years ago
    • debsweb18's Avatar
      debsweb18

      Thanks for your responses. I didn't have chemo, so that's not it. My gums are OK and it's not jaw pain. I do take Fosamax as well and have for years. I see my dentist next week for my 6 month checkup so we'll see what he says. It's just weird that it seemed to disappear when I changed AIs.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.